Texas, 2018

Flash Flood and Heavy Rain in Texas, July 3, 2018

July 3, 2018 · NWS HGX · 2 events in 1 county or zone

Localized flash flooding was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Localized flash flooding was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 3, 5:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 3, 5:58 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
658 PM CDT Tue Jul 3 2018

.AVIATION...
Majority of TSRA remains east of the terminals this evening as it
encounters a warm nose around 800 MB/ FL070 evident on aircraft
soundings out of Houston. Outflow boundaries associated with this
activity will result in gusty/variable winds for the terminals
along the Interstate 45 corridor through 02Z with some of this
outflow allowing for TSRA to propagate into the vicinity of the
terminals. Not expecting any direct TSRA terminal impacts this
evening as activity weakens due to the aforementioned cap, but the
arrival of an inverted surface trough located along/east of the
Sabine River overnight will allow for SHRA/TSRA to spread into the
terminals from the east in the 08-10Z timeframe. Deep tropical
moisture associated with this inverted trough may produce ceilings
in the IFR to MVFR range through the afternoon on Wednesday with
LIFR to IFR visibilities possible from heavy rainfall. Expect this
inverted trough to clear the terminals 21-00Z with VFR conditions
expected to prevail behind it.

Southwest winds 5-10 knots inland ahead of the trough are
expected to gradually back to the southeast overnight, falling
below 5 knots inland. At GLS, expect the surface pressure gradient
to keep winds slightly more elevated in the 5-15 knot range
through the period.

Huffman

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT Tue Jul 3 2018/

DISCUSSION...
Many inland communities heating up into the middle 90s / lower
90s along the coast this afternoon under mostly sunny skies up
north, partly cloudy skies across the coastal counties. A weak
wave or trough of lower pressure working its way across the
northern Gulf of Mexico has aided in producing scattered shower
and storm activity across the Sabine River Valley this afternoon.
This blossoming activity has worked its way into eastern Texas per
peak heating and is forecast to shift southwestward in time. Cell
development is now beginning to get going over northern Polk
County this hour. Expecting further downstream development to
occur through the remainder of the afternoon and linger on through
the early evening hours for points generally along and east of
the I-45 corridor. The main threats will be gusty winds in excess
of 40 mph and frequent lightning strikes. The westward shift of
this general northwestern Gulf troughiness will likely redevelop
over the east to southeastern forecast area (Galveston Bay region)
during the pre-dawn Wednesday morning hours and slowly propagate
inland through a good part of the holiday morning into mid
afternoon hours. The bulk of the heaviest rain will be focused
over the southern half of the CWA, or generally just north and
points south of the I-10 corridor. It really all depends on the
speed and movement of this weakness, but all signs are that 1 to
3 inches, locally 4 to 5 inches, of precipitation will fall over
(near) coastal counties, nearshore and bay waters. There is a
marginal threat that some thunderstorm clusters, because of their
slow movement, may produce localized high rainfall (rates) that
could lead to flooding impacts. Until the event begins to take
shape early Wednesday, it is difficult to pin down the location of
these isolated pockets of heavy rainfall to any scale smaller
than county. The bulk of the activity is forecast to clear the
heavy populated sector of the CWA (eastern two thirds of southeastern
Texas) by 6 or 7 PM. Thus, although you'll be dealing with wet
grounds, many fireworks displays should go off without much delay
if any at all. Due to the overcast and precipitation, humidity
will be high with afternoon temperatures topping out in the
average middle 80s...near 90 F further north where there is less
rain. Early evening conditions will be mostly to partly cloudy
with a lingering shower or storm / humid lower 80s.

The inverted mid to upper trough should be over southern Texas by
Thursday morning, ending rainfall for most...but not for long.
Texas will fall under an unsettled late week situation with
relatively lower heights under the southeastern periphery of a
large Great Basin upper high. Bouts of high moisture (defined as
near or greater than 2 inch pwats) will travel across the region
from the northeast through the weekend. While the (daytime)
atmospheric profile remains uncapped, depicting higher instability
based upon greater than 7 to 8 deg C lower level lapse rates
leading to high thermo indices, any weak disturbance that passes
across within the mean 7h steering flow will spark off periods of
return convection. As of now, the main threats will be strong wind
(inverted V signature) and high rainfall rates (weak mid-level
steering within high moisture and likely residual meso-boundaries
on which new convection could initiate/focus upon) potentially
leading to more localized flooding threats. Subsequent rainfall
events will ultimately be playing with a lower flash flood
threshold hand because of previous precipitation saturating
grounds/filling water channels to higher levels. Rain chances stay
moderately high through the weekend. Partially cloudy to near
overcast mornings in the middle to upper 70s with partly cloudy
afternoons warming into the muggy lower 90s.

Early next week will commence very similar to the preceding
weekend days, an unsettled pattern of periodic rain and very warm
and muggy over areas that aren't directly impacted by the
precipitation. The extended period does show signs of drying out
and warming up as upper ridging begins to take hold over the South
Plains or southeastern U.S. latter in the week. Thus, with no
near future ridging and periods of high slugs of moisture, it will
not take much of a weak disturbance passage nor daytime heating
to re-initiate new convective activity (once region re-charges
from previous rain event). This will maintain a near-steady daily
diurnal temperature curve with only a 10 to 15 degree delta
between temperature extremes. 31

MARINE...
A westward moving disturbance will bring increasing shower and
thunderstorms chances to the area tonight and Wednesday. Look for
higher winds, higher seas and reduced visibility in and near the
stronger storms. Beyond the holiday and on into the weekend, some
rain chances will remain in the forecast, but in general, winds will
be light and seas will be low. Persistent south to southeast winds
do not return to the area until next week. 47

HYDROLOGY...
Most watersheds should be able to handle the rainfall from tonight
and Wednesday's precipitation. Flash flood guidance is generally
showing concerns once we get into the 5-6" range in 6 hours.
However, deep tropical moisture (near record daily amounts) will be
present, so we will need to closely monitor rain rates themselves.
Rates of 2+/hour are certainly not out of question and could lead to
some localized flash flooding if/where this occurs.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      76  89  74  92  74 /  20  70  30  30  30
Houston (IAH)              76  86  75  91  75 /  50  80  30  40  40
Galveston (GLS)            79  85  79  86  79 /  60  80  30  40  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...45
Aviation/Marine...14
Hazardous weather outlook, Jul 3, 3:11 PM CST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
411 PM CDT Tue Jul 3 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-042115-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
411 PM CDT Tue Jul 3 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

Showers and thunderstorms will move into eastern portions of
southeast Texas this evening. The primary threat from these
storms will be wind gusts between 25 and 45 mph. Another cluster
of storms will redevelop overnight around the Galveston Bay area.
Localized heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms will increase in areal coverage
Wednesday morning and continue into the afternoon hours. One to
three inch accumulations are expected for most locations, but
localized 4 to 5 inch amounts are possible. At this time, it
appears the higher totals may be near Galveston Bay. Several
inches of rain in a short time period may cause street flooding
and a rise on smaller streams and bayous. Precipitation should
taper off in the late afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

GMZ330-335-350-355-370-375-042115-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
411 PM CDT Tue Jul 3 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

A cluster of storms is expected to develop over the marine waters
late tonight. Winds and seas will be higher in and near storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy rainfall, frequent lightning, and gusty winds are possible
Wednesday morning and afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

In the hours before

Special weather statement, Jul 3, 4:24 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
524 PM CDT TUE JUL 3 2018

TXZ163-164-179-032330-
Polk TX-Houston TX-Trinity TX-
524 PM CDT TUE JUL 3 2018

...SPECIAL WEATHER STATEMENT...

At 524 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Forest to Apple Springs to
near Corrigan. Movement was southwest at 10 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Apple Springs, Groveton, Kennard, Pennington and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3144 9504 3144 9501 3142 9500 3141 9498
      3141 9497 3139 9496 3136 9495 3135 9496
      3134 9495 3124 9493 3111 9487 3084 9517
      3097 9523 3138 9528 3146 9506
TIME...MOT...LOC 2224Z 045DEG 8KT 3143 9503 3120 9498 3106 9488
Special weather statement, Jul 3, 5:04 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
604 PM CDT TUE JUL 3 2018

TXZ164-177>179-200-032345-
San Jacinto TX-Walker TX-Northern Liberty TX-Polk TX-Trinity TX-
604 PM CDT TUE JUL 3 2018

...SPECIAL WEATHER STATEMENT...

At 603 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Onalaska to near Goodrich to 6 miles west
of Wildwood. Movement was southwest at 20 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Eastern Huntsville, Cleveland, Livingston, Shepherd, Onalaska,
Coldspring, Point Blank, Goodrich, North Cleveland, Lake Livingston
State Park, West Livingston, Oakhurst, Tarkington Prairie, Segno,
Romayor, Evergreen and Rye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Livingston, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3049 9473 3029 9466 3025 9469 3036 9517
      3073 9553 3091 9508 3064 9482 3059 9456
      3049 9454
TIME...MOT...LOC 2303Z 047DEG 18KT 3087 9513 3060 9489 3054 9455
Special weather statement, Jul 3, 5:43 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
643 PM CDT TUE JUL 3 2018

TXZ214-300-040015-
Chambers TX-Southern Liberty TX-
643 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHAMBERS AND
SOUTHEASTERN LIBERTY COUNTIES UNTIL 715 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm over
Winnie, or near Hamshire, moving west at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Winnie, Stowell and Hankamer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2968 9465 2994 9469 2994 9444 2989 9444
      2989 9436 2974 9436
TIME...MOT...LOC 2343Z 083DEG 20KT 2984 9438
Special weather statement, Jul 3, 6:12 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
712 PM CDT TUE JUL 3 2018

TXZ164-178-179-040115-
San Jacinto TX-Polk TX-Trinity TX-
712 PM CDT TUE JUL 3 2018

...SPECIAL WEATHER STATEMENT...

At 711 PM CDT, Doppler radar was tracking a large area of
thunderstorms near Alabama-Coushatta Reservation, or 12 miles
southwest of Chester, moving west at 50 mph.

Winds in excess of 30 mph will be possible across much of the
southern portions of Polk County and the eastern portions of San
Jacinto county with this storm.

Locations impacted include...
Livingston, Onalaska, Coldspring, Point Blank, Goodrich, Seven Oaks,
Sebastopol, Lake Livingston State Park, Alabama-Coushatta
Reservation, West Livingston, Leggett, Moscow and Segno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Livingston, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3094 9469 3055 9460 3054 9518 3096 9534
TIME...MOT...LOC 0011Z 083DEG 42KT 3079 9473
Special weather statement, Jul 3, 6:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
724 PM CDT TUE JUL 3 2018

TXZ178-179-199-200-040130-
San Jacinto TX-Northern Liberty TX-Polk TX-Montgomery TX-
724 PM CDT TUE JUL 3 2018

...SPECIAL WEATHER STATEMENT...

At 724 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shepherd to near Batson. Movement was
southwest at 20 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Cleveland, Shepherd, Splendora, Patton Village, Roman Forest,
Woodbranch, Cut And Shoot, Plum Grove, North Cleveland, Tarkington
Prairie, Romayor and Rye.

LAT...LON 3018 9516 3037 9540 3064 9502 3042 9470
      3028 9466
TIME...MOT...LOC 0024Z 044DEG 19KT 3056 9501 3030 9466
Special weather statement, Jul 3, 6:44 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
744 PM CDT TUE JUL 3 2018

TXZ199-200-213-214-300-313-040130-
Northern Liberty TX-Chambers TX-Coastal Harris TX-Inland Harris TX-
Southern Liberty TX-Montgomery TX-
744 PM CDT TUE JUL 3 2018

...SPECIAL WEATHER STATEMENT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crosby, or near Barrett, developing westward at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Humble, Galena Park, Jacinto City, Cloverleaf, Downtown Houston,
Northside / Northline, Kingwood, Second Ward, Greater Greenspoint,
Spring, Barrett, Greater Eastwood, Near Northside Houston, Greater
Fifth Ward, Aldine, Channelview, Highlands, Greater Third Ward,
eastern Greater Heights and Macgregor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Houston, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 2968 9533 2994 9546 3011 9547 3004 9499
      2988 9492
TIME...MOT...LOC 0044Z 080DEG 19KT 2996 9503

The radar

The Houston radar (KHGX), 13 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Harris

When
July 3, 7:00 PM CST to 8:00 PM CST
Where
Harris County, 1.96 mi SE of Ellington Field
Reported by
Mesonet
Coordinates
29.583, -95.103

There was 3.32 inches of rain recorded in one hour at a Harris County Flood Control District rain gauge located at the intersection of Horsepen Bayou and Bay Area Boulevard.

Flash Flood, Harris

When
July 3, 7:47 PM CST to 10:30 PM CST
Where
Harris County, 1.93 mi NW of Taylor Lake Vlg to 1.58 mi ESE of Ellington Field
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.588, -95.094

Intermittent flash flooding was reported around the University of Houston - Clear Lake campus.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757733, 757732.